Tornadoes · United States · Kansas · 2010

EF0 tornado, Buttermilk, Kansas, September 25, 2010

This EF0 tornado ran 0.5 miles across Comanche County on September 25, 2010, touching down at 4:49 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 25, 2010
Touchdown
4:49 PM CDT (21:49 UTC)
Lifted
4:51 PM CDT (21:51 UTC)
On the ground
2 minutes
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Comanche County
Touchdown point
37.110, -99.270
Lift-off point
37.107, -99.262
Record number
1009251549-01

What the Weather Service recorded

A brief landspout was reported by law enforcement underneath a rapidly developing thunderstorm.

This brief landspout tornado formed under a rapidly developing thunderstorm but did not encounter anything to damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 18:56 UTC and running to 22:19 UTC.

Issued (UTC)ExpiredProductOffice
18:56 UTC22:19 UTCSevere Thunderstorm WatchDDC
21:51 UTC22:15 UTCTornado WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Sep 25, 2:03 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 25, 2:03 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
203 PM CDT SAT SEP 25 2010

.DISCUSSION...

DAYS 1-2...

COLD FRONT CURRENTLY MOVING SOUTH ACROSS THE CWA EARLIER THIS
AFTERNOON. BY 20Z THIS FRONT WILL BEGIN TO ENCOUNTER MID-UPPER 60
DWPTS AS IT CROSSES INTO SE KS AS PROGGED MU CAPES INCREASE TO
GREATER THAN 2000J/KG. ALOFT THE NOISE OF A 25 JET WILL ALSO BE
DIVING SOUTH INTO CNTL KS AND AT THIS TIME BASED ON 12Z NAM/GFS
THE BETTER UPPER LVL DYNAMICS BETWEEN 21-00Z WILL BE IN SOUTH CNTL
KS/NC OK WHICH WILL ALSO INCLUDE PORTIONS OF OUR SE CWA BRIEFLY.
GIVEN THIS ALONG WITH TIMING OF THE FROPA, +60 DEGREE DWPTS AND
PROGGED MU CAPES WILL KEEP POPS GOING SOUTHEAST OF DDC FOR
PRIMARILY LATE THIS AFTERNOON. THE WINDOW FOR PCPN IN OUR SE
HOWEVER APPEARS SMALL AND WILL MAINLY BETWEEN 21Z-00Z SO WILL
RAISE POPS IN THE SE NEAR PTT/P28 UNTIL 00Z AND THEN TAPER PCPN
OFF FROM NW-SE.

AS THIS FRONT AND ANY ASSOCIATED PCPN EXITS THE AREA EARLY
THIS EVENING A COOL SFC HIGH WILL BEGIN TO SETTLE INTO KS WITH WINDS
BECOMING LT/VRB AFTER 6Z. LIGHT WINDS AND CLEAR SKIES SHOULD SET
THE STAGE FOR A COOL NIGHT FOR MUCH OF SW KS. GUIDANCE SUGGESTING
UPPER 40S- AROUND 50 FOR LOWS BUT BASED ON EXPECTED DWPTS WILL
UNDERCUT THESE NUMBERS BY A FEW DEGREES.

SUNDAY MAY BE SUNNY BUT COOL. BASED ON 00Z 85H MIX DOWN TEMPS
WILL CONTINUE TO FOLLOW THE CURRENT COOL FORECAST WITH ONLY MINOR
ADJUSTMENTS. TEMPERATURES WILL THEN BEGIN TO SLOWLY WARM EARLY
NEXT WEEK WITH 85H TEMP TRENDS FROM 00Z MON TO 00Z TUES SUGGESTING
HIGHS REBOUNDING BACK INTO THE 80S WEST OF DDC MONDAY AFTERNOON
WHILE UPPER 70S MORE LIKELY FURTHER EAST.

DAYS 3-7...

THE MEDIUM RANGE FORECAST APPEARS RATHER INTERESTING IN THAT THERE
WILL BE VIRTUALLY NO CHANCE FOR PRECIPITATION AS THE ATMOSPHERE
BECOMES DRY THROUGH A DEEP LAYER AS LARGE SCALE RIDGING DEVELOPS
INTO THE NORTHERN PLAIN. AS THE UPPER HIGH SETTLES ACROSS THE
CENTRAL HIGH PLAINS AND SOUTHWEST KANSAS THERE IS VERY GOOD
AGREEMENT BETWEEN THE ECMWF/GFS AS WELL AS THE GEM-NH (CANADIAN)
MODELS ON EVOLUTION OF THE UPPER PATTERN. THE LATEST 12 UTC RUNS OF
THE GFS AND ECMWF APPEAR TO NOT ANCHOR THE UPPER RIDGE QUITE AS FAR
EAST. THIS INDICATES NORTHWEST FLOW COULD BECOME ESTABLISHED BEFORE
THE WEEKEND ARRIVES, LEADING TO EVEN LIGHTER SURFACE WINDS FIELDS AS
THE UPPER FLOW  BECOMES PARALLEL WITH THE MOUNTAIN RANGE, BUT ALSO
ALLOWING THE POSSIBILITY OF COOLER TEMPERATURES, WHICH WILL BE A
CHALLENGE GOING INTO THIS  PERIOD AS MODELS INDICATE QUITE SHALLOW
MIXING LAYERS.

&&

.AVIATION...

FRONTAL BOUNDARY NOW MOVING SOUTHEAST THROUGH THE FORECAST AREA
COULD BE THE FOCUS FOR A FEW DEVELOPING TOWERING CUMULONIMBUS DURING
THE LATE AFTERNOON. A SOUTHEAST WIND MIGHT BE SWITCHING TO NORTHWEST
BEFORE THE CAPES BECOME REALIZED ACROSS THE LOW LEVEL BAROCLINIC
ZONE HOWEVER, SO CONFIDENCE IS NOT HIGH FOR TSRA AND WE WILL
MONITOR FOR POTENTIAL TAF AMENDMENTS. AS THE FRONTAL BOUNDARY SLIPS
SOUTH OF THE ENTIRE FORECAST AREA, DRY ADVECTION NEAR THE SURFACE
WILL CONTINUE SUPPORTED BY THE MID 40'S DEW POINTS NOW SHOWING UP
ACROSS WEST CENTRAL KANSAS. THIS DRIER AIR SHOULD BE KEY IN
PRECLUDING DENSE FOG DEVELOPMENT AGAIN TONIGHT AS WINDS AGAIN BECOME
LIGHT AND VARIABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  72  48  80 /   0   0   0   0
GCK  46  74  48  82 /   0   0   0   0
EHA  48  76  49  85 /   0   0   0   0
LBL  48  75  49  83 /   0   0   0   0
HYS  46  70  47  79 /   0   0   0   0
P28  49  71  48  77 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/33/33
Hazardous weather outlook, Sep 25, 4:20 AM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT SAT SEP 25 2010

KSZ030-031-043>046-061>066-074>081-084>090-260930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 AM CDT SAT SEP 25 2010 /320 AM MDT SAT SEP 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON NEAR A
LINE FROM LARNED TO MEADE. THE AREA OF THUNDERSTORMS WILL
PROPAGATE TOWARD THE SOUTHEAST DURING THE AFTERNOON AND WILL MOVE
INTO OKLAHOMA BY 600 PM. BRIEF HEAVY RAINFALL, GUSTY WINDS AND
SMALL HAIL CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS.

A COLD FRONT WILL MOVE INTO NORTHWEST KANSAS EARLY THIS MORNING
AND PROGRESS ACROSS ALL BUT THE SOUTHEAST CORNER OF THE STATE BY
EARLY EVENING. LOW LEVEL MOISTURE WILL CONTINUE TO SPREAD INTO
WESTERN KANSAS IN ADVANCE OF THE FRONT, AND DEW POINT TEMPERATURES
WILL RISE INTO THE LOW TO MID 60S THIS MORNING. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE COLD FRONT EARLY THIS AFTERNOON AND
TO MOVE SOUTHEASTWARD WITH THE FRONT. COOL HIGH PRESSURE WILL
BUILD INTO KANSAS BEHIND THE FRONT. AN EXTENDED PERIOD OF QUIET
WEATHER CAN BE EXPECTED AFTER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION PROBABLY WILL NOT BE NECESSARY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Sep 25, 3:56 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT SAT SEP 25 2010

KSZ081-090-252145-
BARBER-PRATT-
356 PM CDT SAT SEP 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND SOUTHEASTERN
PRATT COUNTIES...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAWYER...MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3757 9848 3731 9846 3745 9888 3763 9874
TIME...MOT...LOC 2056Z 295DEG 40KT 3749 9860

RUSSELL
Special weather statement, Sep 25, 4:42 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT SAT SEP 25 2010

KSZ089-252230-
COMANCHE-
442 PM CDT SAT SEP 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE COUNTY...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF AETNA...MOVING SOUTHEAST AT 30
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3700 9900 3700 9934 3720 9933 3727 9901
TIME...MOT...LOC 2142Z 326DEG 27KT 3709 9913

RUSSELL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

9.8 hours before the tornado, 92 km from the path. September 25, 2010.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1570 joules per kilogram, CIN -81, lifted condensation level 893 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2010-09-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -31 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1570 J/kg
Mixed-layer CIN
-81 J/kg
Surface CAPE
368 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

2.2 hours after it, 92 km from the path. September 26, 2010.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -78414, lifted condensation level 2512 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2010-09-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -33 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-78414 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

The radar

The Dodge City radar (KDDC), 95 km away, was scanning. The volume nearest the touchdown began at 21:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:49 UTCTORNADO4 E ButtermilkComanche, KSROTATION IN THE CLOUD BASE WITH DEBRIS ON THE GROUND WAS OBSERVED. THIS IS A CORRECTED REPORT FOR THE INITIAL SIGHTING OF THE TORNADO.
21:52 UTCTORNADO7 S ColdwaterComanche, KSROTATION IN THE CLOUD BASE WITH DEBRIS ON THE GROUND WAS OBSERVED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.